This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.
—Having read the stimulating article entitled "Epinephrine Maculopathy" by Allen E. Kolker, MD, and Bernard Becker, MD, in the Archives (79:552-562 [May] 1968), I wonder whether an explanation of the occurrence of these lesions almost exclusively in aphakic eyes could be offered. The access to the retina in phakic eyes is interfered with by the "diaphragm" consisting of iris, zonula, and lens, the impermeability of which has been overestimated in former decades (Hamburger, Ueber die Ernährung des Auges, Leipzig, Germany: G. Thieme, 1914). Removal or luxation of the lens (particularly intracapsular) opens the access to the vitreous and the retina where contraction of paramacular capillaries may cause anoxia of the macula. It is then easy to understand that the effect depends on the concentration of the epinephrine, the duration of administration, and that it is reproducible in the same eye.